(HealthDay News) — Glucagon-like peptide-1 (GLP-1) receptor agonists (RAs) are associated with increased risk of gastrointestinal adverse events (AEs), with risk varying based on dose, background medications, and type of GLP-1 RA, according to research published in Diabetes, Obesity and Metabolism.
Karolin Bettge, from St. Josef Hospital in Bochum, Germany, and colleagues conducted a systematic literature review and selected 32 phase 3 clinical trials with GLP-1 RAs. They analyzed the proportion of patients reporting nausea, vomiting, or diarrhea for different doses and glucose-lowering background medications.
The researchers observed a dose-dependent risk for nausea for long-acting agents and across all GLP-1 RAs (P = .0063 and .0017, respectively); a similar trend was seen for vomiting (P = .23). There was a dose-dependent risk for diarrhea (P = .031). More nausea and vomiting were seen for background treatment with metformin (P = .04 and .0009, respectively). Less nausea and less diarrhea were seen for lixisenatide vs exenatide (twice/day). The risk was similar for dulaglutide and liraglutide, while less risk was seen for exenatide and albiglutide vs liraglutide. Compared with short-acting agents, long-acting GLP-1 RAs correlated with less nausea and vomiting but more diarrhea.
“GLP-1 RAs are associated with gastrointestinal AEs that are related to dose and background medications (especially metformin), and may vary in a compound-specific manner,” the authors write.
Several authors disclosed financial ties to the pharmaceutical industry.
- Bettge K, Kahle M, Abd El Aziz MS, Meier JJ, Nauck MA. Occurrence of nausea, vomiting, and diarrhea reported as adverse events in clinical trials studying glucagon-like peptide-1 receptor agonists: A systematic analysis of published clinical trials. Diabetes Obes Metab. 2016. doi:10.1111/dom,12824.